Ohio, 2018

Flood and Damaging Winds in Ohio, March 1, 2018

March 1, 2018 · NWS ILN · 3 events in 2 counties and zones

Showers and isolated thunderstorms developed during the afternoon ahead of a cold front that was moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and isolated thunderstorms developed during the afternoon ahead of a cold front that was moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 1, 1:14 PM EST, 56 minutes earlier.

Area forecast discussion, Mar 1, 1:14 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
114 PM EST Thu Mar 1 2018

.SYNOPSIS...
A warm front will lift north into Ohio as a low pressure center
tracks east along the I-70 corridor today. As it does, a strong
upper level low will cut off over Lake Erie and usher in much
cooler and more seasonable air to the region for the next week.
High pressure will behind this system on Friday, keeping the
region dry as it meanders east through the Ohio Valley on
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm front is draped across northern portions of the forecast
area. An area of low pressure is beginning to move into the
region and the associated cold front. Have not seen much in the
way of thunderstorms yet, however there is still the potential
for some thunder southeast of the low as system moves across.
Winds will be gusty in advance of the cold front, however there
will be a few hour period after the passage of the front where
winds will increase. There remains a pretty moist column which
will work against some of the higher wind gusts. Model soundings
are showing just below wind advisory criteria, however there is
the potential for a few higher gusts to mix down with cold air
advection across a corridor from southeast Indiana to south
central Ohio. Decided to go with a wind advisory for awhile this
afternoon into early this evening.

An upper level disturbance dives into northern and eastern
portions of the region this evening into tonight. Again winds
will be close to advisory this time across this area. With the
potential for a little more mixing decided to include central
Ohio into the wind advisory as well. Winds will begin to
decrease, although not completely, later in the overnight hours.

As the upper level disturbance pushes into the region there will
be the potential for some banding of snow across extreme
northern portions of the region. Some accumulations will be
possible with this.

As colder air surges into the region later today and into
tonight temperatures will fall into the 30s.  Went close to
guidance for low temperatures overnight with lows in the upper
20s to lower 30s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
Upper level flow will remain northwest and coincident with the
lower level flow to usher in a continued good shot of cold air.
Highs will remain in the 40s for Friday and Saturday. Temps will
warm slightly on Sunday as the surface high builds, and
sunshine combines with light winds to moderate readings.

Overnight lows in the middle 20s are expected both Friday and
Saturday nights with generally clear skies.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Short wave energy moving out of the Rockies will help break
down the ridge through the day on Monday with a mid and upper
level trough then developing over the eastern CONUS through the
middle of next week. As it does, a warm front will lift north
into the region Monday and Monday night. An associated low
pressure system moves across the Great Lakes region Tuesday into
Wednesday. Increasing southerly flow ahead of the front will
help push highs on Monday into the mid to upper 50s and also
lead to an increasing chance of rain showers Monday afternoon
into Monday night. A cooler air mass will then settle back into
the region Tuesday into Wednesday with highs mostly in the 40s.
Several pieces of energy rotating around the upper level trough
will also result in a lingering chance of showers through mid
week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Winds are starting to gust in advance of a cold front. Rain
showers and the potential for isolated thunderstorms will be
present over the first few hours of the TAF period. With the
passage of the cold front expect even stronger wind gusts. Some
snow will also be possible later this evening as colder air
works into KCMH and KLCK.  Although wind gusts will begin to
subside some later in the overnight hours, winds will stay up
some with additional wind gusts on Friday.

Cigs will be variable however generally expect IFR to MVFR
conditions through most of the TAF period.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ063-070>073-
     077>082-088.
     Wind Advisory until 2 AM EST Friday for OHZ046-054>056-064-065-
     074.
KY...Wind Advisory until 10 PM EST this evening for KYZ091>093-100.
IN...Wind Advisory until 10 PM EST this evening for INZ073>075.

&&

SYNOPSIS...Franks
NEAR TERM...Novak
SHORT TERM...Franks
LONG TERM...Franks/JGL
AVIATION...Novak
Hazardous weather outlook, Mar 1, 12:26 PM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1226 PM EST Thu Mar 1 2018

INZ050-058-059-066-080-KYZ089-090-094>099-OHZ026-034-035-042>045-
051>053-060>062-021100-
Wayne-Fayette IN-Union IN-Franklin IN-Switzerland-Carroll-Gallatin-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Miami-Champaign-Clark-Preble-Montgomery-
Greene-
1226 PM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Winds will become northerly and increase through this afternoon.
Winds of 15 to 25 mph with gusts to around 45 mph will be possible
through early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073-KYZ100-OHZ063-070>073-078>082-088-021100-
Ripley-Lewis-Fayette OH-Butler-Warren-Clinton-Ross-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1226 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ046-054>056-064-065-074-021100-
Delaware-Madison-Franklin OH-Licking-Pickaway-Fairfield-Hocking-
1226 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT UNTIL 2 AM EST FRIDAY...

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong winds will be ushered in behind a cold front later today and
see gusts that may reach to 30 to 35 mph, persisting into the
evening
hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ074-075-KYZ091>093-OHZ077-021100-
Dearborn-Ohio-Boone-Kenton-Campbell-Hamilton-
1226 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

River flooding will persist. Please check our web site at
www.weather.gov/iln for more information on the river flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 1, 12:31 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1231 PM EST Thu Mar 1 2018

INZ050-058-059-066-075-080-KYZ089-090-094>100-OHZ026-034-035-
042>045-051>053-060>062-012200-
Wayne-Fayette IN-Union IN-Franklin IN-Ohio-Switzerland-Carroll-
Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Miami-
Champaign-Clark-Preble-Montgomery-Greene-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Rising Sun, Vevay, Carrollton,
Warsaw, Owenton, Williamstown, Crittenden, Dry Ridge, Falmouth,
Butler, Augusta, Brooksville, Mount Olivet, Maysville, Vanceburg,
Tollesboro, Kenton, Ada, Celina, Coldwater, Wapakoneta,
St. Marys, Greenville, Sidney, Bellefontaine, Marysville, Troy,
Piqua, Tipp City, Urbana, Springfield, Eaton, Camden, Dayton,
Kettering, Beavercreek, Fairborn, and Xenia
1231 PM EST Thu Mar 1 2018

...GUSTY WINDS EXPECTED INTO THIS EVENING...

A cold front will push east across the area through this
afternoon. Behind the front, winds will become northerly and
increase to 15 to 25 mph with gusts to around 45 mph possible.
The gusty winds will persist into this evening before decreasing
later tonight.

Motorists should plan for windy conditions on highways. Loose
outdoor items that are not secured may blow around. Some weakly
rooted trees may be knocked down by the gusty winds given the
saturated soil conditions in the area.
Special weather statement, Mar 1, 2:02 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
202 PM EST THU MAR 1 2018

OHZ051-053-061-062-011930-
Montgomery OH-Clark OH-Greene OH-Miami OH-
202 PM EST THU MAR 1 2018

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT CLARK...NORTHERN
GREENE...NORTHEASTERN MONTGOMERY AND SOUTHEASTERN MIAMI COUNTIES
UNTIL 230 PM EST...

At 202 PM EST, radar indicated showers along a line extending from
near New Carlisle to near Huber Heights to near Trotwood, moving east
at 55 mph.

HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Dayton, Springfield, Beavercreek, Huber Heights, Fairborn, Trotwood,
Vandalia, New Carlisle, Yellow Springs, Wright-Patterson Afb, Enon,
Brown, Riverside, Harmony, Lisbon, Brighton, Shiloh, North Hampton,
South Vienna and Donnelsville.

This includes the following Interstates...
 I-70 in Ohio between mile markers 37 and 70.
 I-75 in Ohio between mile markers 54 and 59.

Residents in these areas should remain alert. If these showers become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3997 8354 3995 8353 3978 8373 3975 8437
      3988 8412 3999 8409
TIME...MOT...LOC 1902Z 262DEG 47KT 3999 8403 3990 8404 3979 8426

The radar

The Cincinnati radar (KILN), 58 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Clark

When
March 1, 2:10 PM EST to 2:12 PM EST
Where
Clark County, 1.73 mi WNW of Donnelsville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.930, -83.980

A couple of trees were downed.

Thunderstorm Wind, Clark

When
March 1, 2:17 PM EST to 2:19 PM EST
Where
Clark County, 1.48 mi NNW of Maitland
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.950, -83.860

A tree was downed onto some power lines.

Flood, Ross

When
March 1, 3:00 PM EST to 4:00 PM EST
Where
Ross County, 0.74 mi WSW of Massieville to 0.63 mi WSW of Massieville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.266, -82.993

Trego Creek was running high due to recent heavy rains. An 8 year old boy drowned after being swept away in the creek. M8IW.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Ross2018-03-018MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732620, 732621, 782826.